Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 460, NWS Birmingham, AL

November 15, 2005Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 15, 2005, 8:20 PM CST for Pickens County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2005, 8:20 PM CST (02:20 UTC)
Expired
Nov 15, 2005, 9:15 PM CST
In force
55 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 15, 3:15 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 160221
SVRBMX
ALC107-160315-
/O.NEW.KBMX.SV.W.0460.051116T0220Z-051116T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CST TUE NOV 15 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF ALICEVILLE

* UNTIL 915 PM CST

* AT 820 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 60 TO 75
  MPH...WHICH CAN KNOCK DOWN LIMBS AND POWER LINES...DAMAGE WEAK
  STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY.  THIS STORM WAS
  LOCATED NEAR COCHRANE...OR ABOUT NEAR ALICEVILLE...AND MOVING
  NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  ALICEVILLE...CARROLLTON...REFORM AND GORDO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3323 8829 3351 8785 3318 8784 3309 8799
      3308 8804 3306 8805 3307 8807 3305 8809
      3305 8815 3300 8818 3300 8834

$$

MBS/91
5 follow-up statements
000 
WWUS54 KBMX 160228
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
828 PM CST TUE NOV 15 2005

ALC107-160315-
/O.CON.KBMX.SV.W.0460.000000T0000Z-051116T0315Z/
PICKENS AL-
828 PM CST TUE NOV 15 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR PICKENS COUNTY...

AT 825 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS FROM 60 TO 
70 MPH.  THIS STORM WAS LOCATED NEAR PICKENSVILLE...OR ABOUT 7 MILES 
NORTH OF ALICEVILLE...MOVING NORTHEAST AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CARROLLTON...REFORM...GORDO AND HARPERS MILL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3323 8829 3351 8785 3318 8784 3309 8799
      3308 8804 3306 8805 3307 8807 3305 8809
      3305 8815 3300 8818 3300 8834

$$

STEFKOVICH
000 
WWUS54 KBMX 160242
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
841 PM CST TUE NOV 15 2005

ALC107-160315-
/O.CON.KBMX.SV.W.0460.000000T0000Z-051116T0315Z/
PICKENS AL-
841 PM CST TUE NOV 15 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR PICKENS COUNTY...

AT 839 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING DESTRUCTIVE WINDS BETWEEN 60 AND 70 MPH.  THIS STORM WAS 
LOCATED NEAR REFORM...OR ABOUT 15 MILES NORTH OF ALICEVILLE...MOVING 
NORTHEAST AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GORDO
AND HARPERS MILL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3331 8817 3351 8785 3318 8784 3309 8799
      3308 8804 3306 8805 3307 8807 3305 8809
      3305 8815 3300 8818 3304 8824

$$

STEFKOVICH
000 
WWUS54 KBMX 160252
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
851 PM CST TUE NOV 15 2005

ALC107-160315-
/O.CON.KBMX.SV.W.0460.000000T0000Z-051116T0315Z/
PICKENS AL-
851 PM CST TUE NOV 15 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR EASTERN PICKENS COUNTY...

AT 850 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING 
WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF 
GORDO...OR ABOUT 13 MILES NORTHEAST OF ALICEVILLE...MOVING NORTHEAST 
AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARPERS
MILL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3332 8812 3351 8785 3318 8784 3309 8800
      3311 8808

$$

STEFKOVICH
000 
WWUS54 KBMX 160259
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CST TUE NOV 15 2005

ALC107-160315-
/O.CON.KBMX.SV.W.0460.000000T0000Z-051116T0315Z/
PICKENS AL-
859 PM CST TUE NOV 15 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR EAST CENTRAL PICKENS COUNTY...

AT 859 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR GORDO...OR ABOUT 15 MILES WEST OF LAKE LURLEEN STATE PARK...
MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3331 8802 3343 8786 3318 8784 3311 8797
      3315 8800

$$

STEFKOVICH
000 
WWUS54 KBMX 160314
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
913 PM CST TUE NOV 15 2005

ALC107-160323-
/O.EXP.KBMX.SV.W.0460.000000T0000Z-051116T0315Z/
PICKENS AL-
913 PM CST TUE NOV 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PICKENS COUNTY
EXPIRES AT 915 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CST
TUESDAY EVENING FOR NORTHWESTERN ALABAMA.

LAT...LON 3331 8802 3343 8786 3318 8784 3311 8797
      3315 8800

$$

STEFKOVICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 7:44 PM CST, 36 minutes earlier.

Area forecast discussion, Nov 15, 7:44 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 PM CST TUE NOV 15 2005

.UPDATE...
TWO TORNADO WATCHES CURRENTLY IN EFFECT.  TORNADO WATCH 869 FOR
NORTHWEST ALABAMA REMAINS IN EFFECT UNTIL 11 PM.  TORNADO WATCH 871
FOR A LARGE PART OF CENTRAL ALABAMA IN EFFECT UNTIL 1 AM.

THE SUPERCELL THAT MOVED ACROSS LAMAR AND FAYETTE COUNTIES HAS
WEAKENED CONSIDERABLY OVER THE PAST 45 MINUTES.  STORM-RELATIVE
HELICITY VALUES IN EXCESS 250 M2/S2 EXTEND NORTHWARD FROM THIS
STORM.  INSTABILITY/CAPES ARE HIGHEST SOUTHWESTWARD FROM FAYETTE
COUNTY BACK TO SOUTHEAST MISSISSIPPI.  CAPES IN THE MID-LEVEL OF THE
ATMOSPHERE SUPPORT POTENTIAL FOR LARGE HAIL.

THUNDERSTORM OVER PICKENS COUNTY APPEARS TO GAINING STRENGTH.

COLD FRONT HAS MOVED TO A TUPELO...TO JACKSON...TO NATCHEZ LINE.
FRONT APPEARS TO BE A FEW HOURS AHEAD OF THE NAM PROJECTIONS.

OTHER SHOWERS HAVE DEVELOPED OVER MOBILES CWA...AND THESE SHOWERS
WERE MOVING NORTHEAST TOWARD MONTGOMERY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     46  51  25  51 / 100  40   0   0
ANNISTON    49  50  29  50 / 100  50   0   0
BIRMINGHAM  44  50  27  50 / 100  10   0   0
TUSCALOOSA  45  52  28  52 / 100  10   0   0
CALERA      47  52  29  52 / 100  10   0   0
AUBURN      55  55  30  55 /  80  50   0   0
MONTGOMERY  53  54  30  54 / 100  50   0   0
TROY        55  55  31  55 /  80  50   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY ALL AREAS THROUGH 6 AM WEDNESDAY.
FREEZE WATCH ALL AREAS FOR WEDNESDAY MORNING.

&&

03
Hazardous weather outlook, Nov 15, 5:03 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CST TUE NOV 15 2005

ALZ011>015-017>050-161230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
503 PM CST TUE NOV 15 2005

...SEVERE WEATHER THREAT TONIGHT...

...LAKE WIND ADVISORY IN EFFECT TONIGHT...

...FREEZE CONDITIONS EXPECTED THURSDAY MORNING AND FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA THIS EVENING...
AND EXIT SOUTHEAST ALABAMA EARLY WEDNESDAY MORNING.  THE AIRMASS
AHEAD OF THE FRONT IS WARM AND UNSTABLE...ESPECIALLY FOR NOVEMBER.
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY DURING THE
EVENING HOURS.

AT THIS TIME...THE GREATEST THREAT IS EXPECTED ACROSS THE FAR
WEST AND NORTHWEST PARTS OF CENTRAL ALABAMA...INCLUDING LAMAR...
MARION...WINSTON...FAYETTE...PICKENS...TUSCALOOSA...SUMTER...
GREENE AND WALKER COUNTIES. THE STORMS IN THESE COUNTIES WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND SOME TORNADOES.THE REMAINDER
OF CENTRAL ALABAMA WILL SEE THE POTENTIAL OF DAMAGING WINDS AND
ISOLATED TORNADOES.

THERE MAY BE TWO LINES OF SEVERE WEATHER DURING THIS EVENT. ISOLATED
SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND
TORNADOES ARE POSSIBLE AHEAD OF THE FRONT. AS THE FRONT APPROACHES...
A SQUALL LINE WITH EMBEDDED SUPERCELL THUNDERSTORMS IS EXPECTED...
WITH THE THREAT OF DAMAGING STRAIGHT LINE WINDS AND TORNADOES. ALL
INTERESTS IN CENTRAL ALABAMA SHOULD MONITOR WEATHER CONDITIONS AND
FORECASTS...AND BE PREPARED TO TAKE PROTECTIVE ACTION IF A WARNING IS
ISSUED. THE THREAT FOR SEVERE WEATHER WILL GRADUALLY END FROM
NORTHWEST TO SOUTHEAST AS THE FRONT PASSES DURING THE OVERNIGHT
HOURS.

ALONG WITH THE THREAT OF SEVERE WEATHER...BREEZY CONDITIONS ARE
EXPECTED AHEAD AND BEHIND THE COLD FRONT. WIND GUSTS OF 25 TO 40
MPH CAN BE EXPECTED ON OPEN WATERWAYS...AND OVER HIGHER TERRAIN.
THE WINDS WILL SWING AROUND TO A NORTHERLY DIRECTION AND REMAIN
BREEZY LATE TONIGHT AND EARLY WEDNESDAY. ONCE AGAIN...WIND GUSTS
COULD REACH 25 TO 35 MPH ON AREA LAKES AND WATERWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COLD AIR WILL FUNNEL INTO ALABAMA BEHIND THE STRONG COLD FRONT. LOW
TEMPERATURES THURSDAY AND FRIDAY MORNING WILL RANGE FROM 25 TO 32
DEGREES. THEREFORE...A WIDESPREAD FREEZE IS EXPECTED EACH MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED TONIGHT.

In the hours before

Local storm report, Nov 15, 6:32 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FUNNEL CLOUD     1 SW VERNON             33.75N 88.13W
11/15/2005                   LAMAR              AL   FIRE DEPT/RESCUE

            FUNNEL AND WALL CLOUDS REPORTED CROSSING COUNTY ROAD 9
            JUST SOUTHWEST OF VERNON.

&&

JSS
Local storm report, Nov 15, 6:47 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     2 SW VERNON             33.74N 88.14W
11/15/2005                   LAMAR              AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED IN THE STAR COMMUNITY.

0637 PM     FUNNEL CLOUD     4 NE MILLPORT           33.60N 88.03W
11/15/2005                   LAMAR              AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED CROSSING COUNTY ROAD 12 4 MILES
            NORTHEAST OF MILLPORT.

&&

JSS
Local storm report, Nov 15, 7:11 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     VERNON                  33.76N 88.11W
11/15/2005                   LAMAR              AL   EMERGENCY MNGR

            ROOF DAMAGE REPORTED IN DOWNTOWN VERNON.

&&

JSS
Local storm report, Nov 15, 8:10 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     NON-TSTM WND DMG 1 N DETROIT             34.04N 88.17W
11/15/2005                   LAMAR              AL   EMERGENCY MNGR

            LARGE TREE ON HOUSE ON STATE HIGHWAY 17 JUST NORTH OF
            DETROIT.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 6:15 PM CSTTornado WarningBMXLamar30 min
Nov 15, 6:38 PM CSTTornado WarningBMXFayette48 min
Nov 15, 6:42 PM CSTTornado WarningBMXLamar18 min
Nov 15, 7:53 PM CSTSevere Thunderstorm WarningBMXWalker52 min
Nov 15, 8:01 PM CSTSevere Thunderstorm WarningBMXWinston29 min
Nov 15, 8:19 PM CSTTornado WarningBMXWinston11 min
Nov 15, 9:09 PM CSTSevere Thunderstorm WarningBMXTuscaloosa66 min
Nov 15, 9:14 PM CSTSevere Thunderstorm WarningBMXWalker46 min
Nov 16, 3:51 AM CSTFreeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more29 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.